Nebraska, 2018

Damaging Winds in Nebraska, May 27, 2018

May 27, 2018 · NWS GLD · 2 events in 1 county or zone

During the early evening a thunderstorm moved over Benkelman producing a wind gust of 60 MPH. Later in the evening another round of thunderstorm winds moved through Dundy County, causing two trees to be blown over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening a thunderstorm moved over Benkelman producing a wind gust of 60 MPH. Later in the evening another round of thunderstorm winds moved through Dundy County, causing two trees to be blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 3:58 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 27, 3:58 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun May 27 2018

Current thunderstorm is coverage is more spotty and not as intense
previously expected. At this vfr conditions are expected and not
particularly confident of a storm affecting either site. So have
included vcts mention at Kgld through the evening and for Kmck
from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into
the 27 to 34 knot range are expected through the evening before
becoming 8 to 18 knots sustained through the morning. The winds
will become sustained near 15 knots with gusts near 23 knots at
kgld. Uncertain about tomorrows thunderstorm coverage so put vcts
at both sites from 17-18z through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 9:06 AM MST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Local storm report, May 27, 4:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
05/27/2018  M62 MPH          SHERMAN            KS   ASOS

            GLD ASOS REPORTED A 54 KNOT (62 MPH) WIND
            GUST ASSOCIATED WITH REMNANT OUTFLOW.
            LOCALLY REDUCED VISIBILITIES ASSOCIATED WITH
            BLOWING DIRT NOTED FOR 5-10 MINUTES AT NWS
            GLD.

&&

VINCENT
Local storm report, May 27, 4:36 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST WINONA                  39.06N 101.25W
05/27/2018  E60 MPH          LOGAN              KS   TRAINED SPOTTER

            15FT ALUMINUM BOAT WAS BLOWN OFF A TRAILER AND TO THE
            OTHER SIDE OF THE YARD

&&

BWARREN
Local storm report, May 27, 4:41 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SW YUMA               40.09N 102.76W
05/27/2018  E0.50 INCH       YUMA               CO   PUBLIC

&&

BWARREN
Local storm report, May 27, 5:05 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MCDONALD                39.79N 101.37W
05/27/2018  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BWARREN
Special weather statement, May 27, 5:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM CDT SUN MAY 27 2018

KSZ014-280045-
Thomas KS-
708 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem and Halford.

This includes Interstate 70 in Kansas between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3929 10083 3929 10108 3957 10113 3957 10079
TIME...MOT...LOC 0008Z 178DEG 18KT 3937 10098

Vincent
Local storm report, May 27, 5:11 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 W PARKS               40.04N 101.77W
05/27/2018  E0.50 INCH       DUNDY              NE   COCORAHS

&&

BWARREN

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
May 27, 5:15 PM MST
Where
Dundy County, Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.050, -101.530

The gust occurred as a thunderstorm moved over town.

Thunderstorm Wind, Dundy

When
May 27, 8:08 PM MST
Where
Dundy County, 1.94 mi E of Colfer
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.031, -101.833

Two trees, both half dead, blown over from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758007, 758013.